New Jersey, 2021

Flash Flooding in New Jersey, August 27, 2021

August 27, 2021 · NWS OKX · 2 events in 2 counties and zones

A backdoor cold front approaching the area sparked a few widely scattered thunderstorms. These storms developed in a moisture-rich environment, with precipitable water values from the 8am Upton, NY sounding around 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A backdoor cold front approaching the area sparked a few widely scattered thunderstorms. These storms developed in a moisture-rich environment, with precipitable water values from the 8am Upton, NY sounding around 2 inches. With weak upper level flow resulting in slow storm motions and wet antecedent conditions as a result of rainfall associated with Tropical Storm Henri less than a week earlier, this resulted in isolated flash flooding in northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 1:17 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 27, 1:17 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
217 PM EDT Fri Aug 27 2021

.SYNOPSIS...
High pressure will be situated offshore through today. A back
door cold front will move across from the east tonight as
strong high pressure builds southeast across New England. The
front will become stationary to the south this weekend with weak
low pressure moving along it, then return north as a warm front
on Monday. A cold front will follow late Monday into Monday
night. The front moves offshore Tuesday, but may return during
mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update...Based on the 12Z model guidance trends, we have
decided to expand out the Flash Flood Watch to include the 5
Boroughs, Rockland and southern Westchester. Numerous models are
blowing up convection across North Jersey later this afternoon
and again overnight and then drift it towards The City. Given
the urbanized infrastructure of roads and drainage in these
areas, feel the risk of flash flooding is there. Southern
Westchester was also added for this reason as well. Threat in
the NY zones/counties will be a little less by tomorrow
afternoon/evening as the boundary gets south so confidence in
the end time is not as high but let it match the NJ zones for
now and it cam get trimmed early if need be.

LAPS and plotted observed surface observations indicates the
surface flow has gone northerly across the eastern half of the
area. A marked drop in dewpoints can be seen stretching across
Upstate from Watertown to Glens Falls and then across north-
central New England. This corresponds roughly to where the
backdoor cold front is presently at. Moisture values remain
elevated across the immediate area, especially near the coast,
where dewpoints have shot up into the mid 70s with even upper
70s observed to our south along and just inland from the Jersey
Shore (both ACY and WWD have hit a surreal 79). The 12Z OKX
sounding came in with an observed PWAT of 1.95 inches this
morning, which was well within the top percent of observed
values for this time of year based on SPC sounding climatology.
Given the weak steering flow in place, the unload factor will be
there in any convection that gets going as with such a moist
atmosphere any little bump will help trigger activity. The main
concerns for flash flooding remain in the western half of the
area, with urban and poor drainage areas such as underpasses and
low lying roads places to keep an eye on once activity gets
going. I will make a couple of tweaks to hourly grids with this
update based on the latest observations, but otherwise no big
changes to the overall message at this time.

High pressure remains off the mid-Atlantic coast today while a
a backdoor cold front approaches from the northeast. This will
result in warm temperatures once again for the entire area. 850
hPa temperatures will range from 17-19 C, which will translate
to surface high temperatures in the upper 80s to lower 90s
today. With dewpoints in the lower 70s and even some middle 70s
heat indices will range from 95 to 100, therefore the Heat
Advisory continues for the entire forecast area.

As the backdoor cold front approaches the area during the
afternoon and evening, convection looks to pop up toward the
western portions of the area during this time frame. With PWATs
upward of 1.5-2", any shower or thunderstorm can produce
torrential rainfall. Additionally, the Weather Prediction Center
has placed western Long Island, New York City, and the Lower
Hudson Valley in a marginal risk for excessive rainfall, while
northeast New Jersey is in a slight risk. As a result, a Flash
Flood Watch continues across northeast New Jersey since very
wet antecedent conditions from recent heavy rainfall has
resulted in one hour FFG of near a 0.5". There is a low
potential for flooding across the areas in a slight risk for
excessive rainfall.

There is still some uncertainty in exact timing, but the
morning looks to be dry, with showers and thunderstorms
developing after 2 pm today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Coverage of showers and thunderstorms over western portions of
the forecast area look to expand and track toward the east as
the evening progresses with the front moving through during the
first half of the night and a weak area of low pressure develops.
The threat for flash flooding continues overnight Friday as the
front slowly moves through and a weak area of low pressure
develops along the frontal boundary.

Chances for showers and thunderstorms will slowly decrease
through the day Saturday as the front pushes toward the
southwest and high pressure builds in from the northeast.
Noticeably cooler temperatures are forecast with temperatures
not climbing out of the 80s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The overall thinking in the long term has not changed too much from
the previous forecast. The front that will be stationary to our
south and west Sunday will gradually return to the north and east as
a warm front Sunday night into Monday. This occurs in response to a
relatively strong low pressure and shortwave trough traversing
across southeast Canada. The surface high pressure along the New
England coast should keep much of Sunday dry, with just a slight
chance of a shower well west of the NYC metro. The warm front
lifting back across the region could generate a shower or two late
Sunday night into Monday morning, but overall the next chance of
showers and thunderstorms comes Monday afternoon and evening with a
pre-frontal trough ahead of the next cold front. The forcing aloft
is not all impressive, but any subtle shortwave energy in
combination with convergence along the trough and cold front should
be enough for at least scattered showers and thunderstorms. The
front should then move offshore Monday night into Tuesday.

The jet stream pattern becomes split by mid week with the northern
stream attempting to carve out a stronger shortwave trough across
the northeast. At the same time, the remnants of Ida may be moving
within the southern stream. Will have to watch for any interaction
of the two streams during the middle of the week as remnant tropical
moisture could be lifted northeast. This is a bit less than a week
out and the pattern could still change significantly, so for now
have gone with the NBM overall for the middle of the week. However,
there is at least a small chance for heavy rainfall during the
middle of the week somewhere over the Middle Atlantic or northeast.

Temperatures will be near normal on Sunday in the upper 70s and low
80s. Highs will then be above normal Monday and Tuesday in the lower
and middle 80s. High temperatures should trend cooler during the
middle of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front approaches from the north today and moves across the
terminals this evening.

Mainly VFR conditions through this evening...then MVFR in
showers and thunderstorms this evening and possibly lingering
into early Saturday morning as the front moves to the southwest
of the terminals.

Winds generally light and variable with a local south-southwest
sea-breeze this afternoon across KJFK. Winds will become NE this
evening as the cold front moves in from the north and east. Winds
will increase after the cold frontal passage tonight, however
eastern terminals will see winds increase more than western
terminals. Easterly winds of 10 to 15 kt are possible for
eastern terminals with gusts to 20 kt. Western terminals will
see east winds of around 10 to 15kt.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of wind shift to the NE this evening may be off by +/-1-3
hours.

Amendments likely for TSRA this afternoon and evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
.Saturday...MVFR or lower in possible showers in the morning. E
gusts 15-20 kt possible.
.Sunday...Mainly VFR.
.Monday...Afternoon and evening showers and thunderstorms with MVFR
possible.
.Tuesday...Mainly VFR.
.Wednesday...Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.MARINE...
With high pressure in control conditions will remain below SCA
levels tonight through the day today. SCA conditions are
possible on the ocean Sat morning into Sat evening after a back
door cold frontal passage Fri night. E winds during that time
may gust to 25 kt. Seas will build to 4 to around 5 ft late in
the day Saturday in response to the stronger flow, but will
diminish Saturday night.

Sub-SCA conditions are forecast on the waters Sunday through
Tuesday.

&&

.HYDROLOGY...
Flash Flood Watch remains in effect for NE NJ from late Friday
afternoon into much of Saturday night, where there is potential
for slow-moving convection producing torrential rainfall. This
may result in a quick 1-2 inch rainfall with locally higher
amounts. With recent heavy rainfall, it won't take much
additional rain to produce flash flooding.

Tropical moisture from the remnants of IDA may reach the Middle
Atlantic or northeast the middle of next week. However, it is too
early to know if there will be any hydrologic impacts across our
region.

&&

.TIDES/COASTAL FLOODING...
There is a low risk of rip currents on Friday and a moderate
risk on Saturday at the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
     078>081-176>179.
     Flash Flood Watch through late Saturday night for NYZ069-
     071>075-176-178.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
     103>108.
     Flash Flood Watch through late Saturday night for NJZ002-004-
     006-103>108.
MARINE...None.

&&
Hazardous weather outlook, Aug 27, 3:04 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
404 PM EDT Fri Aug 27 2021

NJZ002-004-006-103>108-NYZ069-071>075-176-178-281445-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
404 PM EDT Fri Aug 27 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067-068-070-078>081-177-179-281445-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-
Northern Westchester-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau-
404 PM EDT Fri Aug 27 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-281445-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
404 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 27, 2:08 PM EST, 57 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Fri Aug 27 2021

CTZ006-010-272000-
Northern New Haven CT-Southern New Haven CT-
308 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central New Haven
County through 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheshire, or near Wallingford, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Haven, Meriden, Wallingford, Naugatuck, Guilford, Hamden,
Cheshire, Branford, North Haven, Seymour, North Branford, Orange,
Prospect, Woodbridge and Beacon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4145 7274 4142 7274 4143 7271 4137 7263
      4126 7300 4147 7308 4156 7287
TIME...MOT...LOC 1908Z 331DEG 7KT 4146 7293

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NV
Special weather statement, Aug 27, 2:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service New York NY
331 PM EDT Fri Aug 27 2021

NYZ072-075-176-178-272015-
Northern Queens NY-Southern Queens NY-New York (Manhattan) NY-
Kings (Brooklyn) NY-
331 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Queens, Kings and
New York (Manhattan) Counties through 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crown Heights, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jamaica, Flushing, Crown Heights, Midtown Manhattan, Kennedy Airport,
Laguardia Airport, Jackson Heights, Forest Hills, Astoria, Bayside,
Whitestone, Howard Beach, Ozone Park, Brooklyn Heights and Park
Slope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 7399 4078 7398 4079 7388 4079 7387
      4080 7375 4078 7375 4076 7372 4072 7372
      4072 7373 4070 7372 4065 7373
TIME...MOT...LOC 1930Z 273DEG 6KT 4071 7391

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NV

The radar

The Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hudson

When
August 27, 3:05 PM EST to 3:35 PM EST
Where
Hudson County, 1.02 mi S of Jersey City Arpt to 0.69 mi S of Jersey City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.705, -74.100

Danforth Avenue in the Greenville section of Jersey City was closed due to flooding.

Flash Flood, Passaic

When
August 27, 5:00 PM EST to 5:30 PM EST
Where
Passaic County, 1.43 mi E of Passaic to 1.53 mi E of Passaic
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.851, -74.123

All lanes were closed on NJ 21 southbound at Exit 11 (River Drive) in Passaic due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982752, 982756.